Hail, Mills
- When
- May 31, 5:05 PM CST
- Where
- Mills County, Goldthwaite
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.450, -98.570
Nickel size hail fell in Goldthwaite.
Isolated severe storms developed in the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Isolated severe storms developed in the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 31, 1:47 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 247 PM CDT SUN MAY 31 2009 .DISCUSSION... SHORTWAVE DISTURBANCE CONTINUES TO SLOWLY LIFT NE UNDERNEATH BROAD/ WEAK UPPER RIDGE...WHILE THE WRN HALF OF NORTH TX AWAITS DEEPER MOISTURE TO ARRIVE FROM SSW. CURRENTLY...DRY-AIR ENTRAINMENT IS REALLY THE ONLY THING KEEP TOWERS ACROSS NORTH TX FROM DEVELOPING INTO WIDELY SCT STORMS WEST OF I-35. FEEL THIS WILL STILL OCCUR BY 00Z MON/6-7 PM LOCAL TIME WITH LAPSE RATES/INSTABILITY COMBINING WITH LIFTING MECHANISM AND PEAK DAYTIME HEATING FOR A FEW STRONG STORMS...POSSIBLY AN ISOLATED SEVERE STORM WITH MICROBURST WINDS AND A LITTLE HAIL. SO WE WAIT. BY LATE EVENING/OVERNIGHT...ACTIVITY SHOULD REMAIN RELEGATED TO IMMEDIATE VICINITY OF SHORTWAVE WEST OF OUR COUNTIES WITH ANOTHER RE-FIRING OF SOME ISOLATED STORMS OVER NW COUNTIES LATE MON AFTN INTO MON EVENING...WITH SEASONABLY HOT AND HUMID WEATHER EXPECTED. LATE MON NIGHT AND THE MAJORITY OF THE DAY TUESDAY SHOULD REMAIN QUIET... AS WE AWAIT COLD FRONT AND NW FLOW DISTURBANCE EJECTING ESE OUT OF THE CENTRAL ROCKIES ACROSS THE CENTRAL/SRN PLAINS. THINK WEAK FRONT AND DISTURBANCE PUSH TO THE RED RIVER VICINITY FROM THE NW LATER TUES NIGHT/WED MORNING...POSSIBLY DEVELOPING CONVECTION IN THE FORM OF A LATE SEASON MCS. SOME BRIEF DISSIPATION THROUGH THE MORNING HOURS WEDNESDAY...BEFORE DAYTIME HEATING GETS THE FRONTAL BOUNDARY ACTIVE ONCE AGAIN BY WED AFTERNOON. CANT RULE OUT SOME SEVERE WEATHER HERE...ESPECIALLY DAMAGING WINDS AND SOME LOCALIZED HEAVY RAINFALL IN THESE SCENARIOS. BY WED NIGHT...FRONT PUSHES ESE AWAY FROM AWAY WITH RAIN CHANCES ENDING FROM NW TO SE ACROSS THE AREA WITH SLIGHTLY COOLER/DRIER CONDITIONS EXPECTED BRIEFLY ON THURSDAY RELATIVE TO SEASONAL NORMS. SUB-TROPICAL UPPER RIDGE AMPLIFIES QUICKLY FROM MEXICO ACROSS THE SRN PLAINS WITH HOT AND HUMID CONDITIONS RETURNING TO THE AREA FRI INTO NEXT WEEKEND. HEAT INDICES MAY OR MAY NOT BE A CONCERN FOR NEXT WEEKEND. 05/ && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 69 90 68 90 69 / 5 5 10 10 40 WACO, TX 65 90 67 91 69 / 20 5 10 10 20 PARIS, TX 65 90 65 88 68 / 0 5 5 10 30 DENTON, TX 66 90 67 90 67 / 5 5 10 10 50 MCKINNEY, TX 64 89 66 89 67 / 5 5 10 10 40 DALLAS, TX 70 90 70 90 69 / 5 5 10 10 30 TERRELL, TX 65 89 66 89 69 / 5 5 10 10 20 CORSICANA, TX 64 89 67 90 69 / 5 5 10 10 10 TEMPLE, TX 64 90 66 91 69 / 20 5 10 20 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 05/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 246 PM CDT SUN MAY 31 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011215- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 246 PM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THROUGH TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY WEST OF A MONTAGUE TO WEATHERFORD TO TEMPLE LINE. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS NORTHWEST NORTH TEXAS MONDAY AFTERNOON AND EVENING. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER WILL BE POSSIBLE TUESDAY NIGHT...INCLUDING THE THREAT OF DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED IN WESTERN NORTH TEXAS SHOULD ANY STORMS THREATEN TO BECOME SEVERE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CDT SUN MAY 31 2009
TXZ156-312230-
LAMPASAS TX-
500 PM CDT SUN MAY 31 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
LAMPASAS COUNTY
AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF LAMPASAS...MOVING NORTHEAST
AT 5 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE LOMETA AND LAMPASAS.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3117 9852 3141 9816 3105 9792 3102 9841
3109 9848 3110 9847 3111 9850 3115 9854
TIME...MOT...LOC 2200Z 228DEG 6KT 3115 9840
07/BBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
536 PM CDT SUN MAY 31 2009
TXZ142-143-156-157-312300-
HAMILTON TX-MILLS TX-CORYELL TX-LAMPASAS TX-
536 PM CDT SUN MAY 31 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN CORYELL COUNTY
SOUTH CENTRAL HAMILTON COUNTY
LAMPASAS COUNTY
SOUTHERN MILLS COUNTY
AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LAMPASAS...MOVING NORTHEAST
AT 10 MPH. ANOTHER STRONG STORM WAS JUST WEST OF LOMETA MOVING NORTH.
CITIES IN THE PATH OF THESE STORMS INCLUDE COPPERAS COVE...EVANT AND
CASTOR.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.
LAT...LON 3166 9799 3110 9785 3109 9788 3105 9806
3112 9841 3136 9864
TIME...MOT...LOC 2234Z 229DEG 7KT 3111 9808SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
547 PM CDT SUN MAY 31 2009
TXZ142-312315-
MILLS TX-
547 PM CDT SUN MAY 31 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MILLS COUNTY
AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF BROWNWOOD...MOVING
NORTHEAST AT 10 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE AREAS WEST OF MULLIN.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3160 9879 3169 9875 3169 9868 3155 9857
3143 9882 3154 9889
TIME...MOT...LOC 2247Z 229DEG 7KT 3152 9881SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 603 PM CDT SUN MAY 31 2009 TXZ142-312330- MILLS TX- 603 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MILLS COUNTY AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR GOLDTHWAITE...MOVING NORTH AT 10 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE MULLIN. FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. LAT...LON 3170 9869 3157 9838 3136 9853 3145 9871 TIME...MOT...LOC 2303Z 193DEG 8KT 3143 9857
The Dyess AFB radar (KDYX), 137 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell in Goldthwaite.
A highway construction sign was blown across the road and a tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169220, 169221.